Friday, February 28, 2014

Case Report: Posterior Reversible Cerebral Edema Syndrome

Our Case Report Editor, Dr. Jeffery Malatack shares a case report we early released this month from our upcoming March issue:

Posterior reversible cerebral edema syndrome, often referred to as posterior reversible encephalopathy syndrome (PRES), has been recognized more and more frequently since its original description by Hinchey in 1996 as a complication of systemic hypertension.

MRI image of PRES patient by Stevenfruitsmaak
via Wikimedia Commons
PRES is a potentially reversible clinico-radiological entity characterized by the insidious onset of headache, confusion, visual disturbances and seizures associated with brain edema, which predominates in the posterior cerebral areas and in the white matter on imaging. Some believe loss of autonomic control of the posterior cerebral circulation is at the basis of the clinical presentation. Many varied medical conditions as well as multiple drugs have now been associated causally with its presentation. Common to all of these conditions and drugs is the development of significant systemic hypertension.

Dr. Milani and colleagues writing out of Milan, Italy (doi: 10.1542/peds.2013-1301), report yet another drug implicated as potentially causative. Risperidone, a second generation antipsychotic agent, caused PRES in a thin 12-year-old female who did not suffer from pre-treatment hypertension but developed hypertension once the drug was used and resolved when the drug was discontinued. A validated drug reaction scale suggested that the relationship between risperidone and PRES was in the probable range.

Mindful of the increasing use of risperidone outside of the setting of psychosis for all manner of behavioral problems in children as well as adults, Milani brings to our attention an important observation—an observation pediatricians should file away in the back of their minds (as long as they doesn’t suffer from PRES) as they go about a busy practice day.

No comments:

Post a Comment

Thank you for joining in the conversation. Please follow our commenting guidelines, which you can find on our "About First Read" page.